Tennessee, 2018

Damaging Winds in Tennessee, July 5, 2018

July 5, 2018 · NWS OHX · 15 events in 8 counties and zones

Three rounds of scattered thunderstorms affected Middle Tennessee throughout the day on July 5. The first round of storms early in the morning of July 5 caused isolated wind damage in Cheatham County, while the second round brought more widespread wind damage to Giles, Lawrence, Montgomery, and Stewart Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Three rounds of scattered thunderstorms affected Middle Tennessee throughout the day on July 5. The first round of storms early in the morning of July 5 caused isolated wind damage in Cheatham County, while the second round brought more widespread wind damage to Giles, Lawrence, Montgomery, and Stewart Counties. The third round of storms late in the evening cause wind damage in Grundy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 4, 10:20 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 4, 10:20 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1120 PM CDT Wed Jul 4 2018

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Ongoing showers and thunderstorms are mainly impacting the
southwest part of the CWA tonight associated with minor upper
level disturbances moving westward around the upper high. Chances
for additional showers and storms will continue for an hour or two
this evening before dissipating or moving out of the mid state.

Latest 00Z model guidance is just starting to trickle in, and a
few suggest additional showers and thunderstorms during the
overnight hours associated with additional upper shortwaves. For
now left the forecast dry overnight but may need to add pops
overnight should more guidance get on board with overnight
convection. Rest of the forecast is on track.

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR. Scattered cumulus are expected overnight and again on
Thursday as the upper level ridge to our north shifts westward
into the Plains states. No precipitation is expected overnight
into Thursday morning, but a few showers or storms are possible
near airports Thursday afternoon/evening, especially at CSV. Not
enough confidence to include VCTS mention attm. Light northeast
to east winds are anticipated through the TAF period.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Shamburger
Hazardous weather outlook, Jul 4, 8:19 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
919 PM CDT Wed Jul 4 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-060230-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
919 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values may reach 100 to 105 in some locations again on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 4, 7:03 PM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
803 PM CDT WED JUL 4 2018

TNZ093-094-050145-
Lawrence TN-Wayne TN-
803 PM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE AND SOUTHWESTERN
LAWRENCE COUNTIES UNTIL 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Collinwood, or 18 miles north of Florence, moving
west at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Collinwood, St. Joseph, Cypress Inn, Westpoint, Iron City and Lutts.

LAT...LON 3501 8799 3523 8798 3520 8751 3500 8750
TIME...MOT...LOC 0103Z 079DEG 24KT 3507 8762

Barnwell
Special weather statement, Jul 4, 7:43 PM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
843 PM CDT WED JUL 4 2018

TNZ093-050215-
Wayne TN-
843 PM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE COUNTY UNTIL
915 PM CDT...

At 843 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collinwood, or 15 miles south of Waynesboro, moving west at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Collinwood, Cypress Inn and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 8799 3522 8798 3520 8771 3500 8769
TIME...MOT...LOC 0143Z 082DEG 23KT 3510 8780

Barnwell
Special weather statement, Jul 5, 12:39 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
139 AM CDT THU JUL 5 2018

TNZ026-027-050715-
Davidson TN-Cheatham TN-
139 AM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON AND
NORTHEASTERN CHEATHAM COUNTIES UNTIL 215 AM CDT...

At 138 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland City, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ashland City, Pleasant View, Beaman Park and Bells Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 8683 3613 8692 3618 8715 3639 8706
TIME...MOT...LOC 0638Z 113DEG 16KT 3624 8697

13

The radar

The Ft Campbell radar (KHPX), 47 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheatham

When
July 5, 12:57 AM CST to 1:07 AM CST
Where
Cheatham County, 0.5 mi ESE of Cheap Hill to 0.86 mi SE of Doddsville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.328, -87.141

A downburst blew down and snapped numerous trees that blocked several roads on the south side of Chapmansboro. Roads with trees down included Winnewood Road, Sweethome Road, Cheatham Dam Highway, Hazlewood Road, and Atlas Justice Road. A few homes also sustained siding damage.

Thunderstorm Wind, Coffee

When
July 5, 1:45 PM CST
Where
Coffee County, 2.76 mi ENE of Tullahoma
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.378, -86.182

A Facebook photo showed a tree blown down on Lynn Street in Tullahoma.

Thunderstorm Wind, Giles

When
July 5, 2:36 PM CST
Where
Giles County, 0.76 mi N of Bunker Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.161, -86.880

Photos showed trees blown down blocking the northbound lanes of I-65 at mile marker 11, which closed the interstate for a few hours.

Thunderstorm Wind, Giles

When
July 5, 2:57 PM CST
Where
Giles County, 0.35 mi WSW of Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.199, -87.026

Trees were blown down on East Jefferson Street.

Thunderstorm Wind, Lawrence

When
July 5, 3:14 PM CST
Where
Lawrence County, 2.75 mi SE of Lawrenceburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.199, -87.219

A roof was blown off a shed on Westside Road in extreme eastern Lawrence County.

Thunderstorm Wind, Lawrence

When
July 5, 3:17 PM CST
Where
Lawrence County, 2.04 mi NNE of South Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.197, -87.256

A tree was blown down that blocked Durham Road.

Thunderstorm Wind, Lawrence

When
July 5, 3:24 PM CST
Where
Lawrence County, 1.63 mi SE of Dunn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.186, -87.327

A tree was blown down that blocked the roadway at 116 Dunn Leoma Road.

Thunderstorm Wind, Lawrence

When
July 5, 3:25 PM CST
Where
Lawrence County, 0.87 mi S of Leoma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.158, -87.347

Trees were blown down that blocked Leoma Road near Leoma.

Thunderstorm Wind, Lawrence

When
July 5, 3:36 PM CST
Where
Lawrence County, 1.28 mi SW of Lawrenceburg
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.239, -87.348

A tree was blown down on Skyline Drive in Lawrenceburg.

Thunderstorm Wind, Montgomery

When
July 5, 4:16 PM CST
Where
Montgomery County, 2.65 mi NE of Stringtown
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.502, -87.531

Ham radio reports and social media photos showed trees and large tree limbs blown down in the Spring Creek subdivision south of Fort Campbell. One tree fell onto a truck.

Thunderstorm Wind, Stewart

When
July 5, 4:35 PM CST
Where
Stewart County, 0.71 mi W of Indian Mound
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.499, -87.693

Trees were blown down on Highway 46 in Indian Mound.

Thunderstorm Wind, Stewart

When
July 5, 4:41 PM CST
Where
Stewart County, Cumberland City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.400, -87.650

Multiple trees were blown down in Cumberland City with one tree falling onto a home.

Thunderstorm Wind, Stewart

When
July 5, 4:42 PM CST
Where
Stewart County, 2.33 mi WNW of Cumberland City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.416, -87.687

A Twitter tSpotter report indicated trees and power lines were blown down in the 1500 block of Cumberland City Road.

Thunderstorm Wind, Rutherford

When
July 5, 6:53 PM CST
Where
Rutherford County, 0.8 mi NNW of Little Hope
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.910, -86.538

A Facebook photo showed a tree was snapped on Long Shadow Court.

Thunderstorm Wind, Grundy

When
July 5, 8:30 PM CST
Where
Grundy County, Altamont
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.430, -85.730

Grundy County Emergency Management reports and photos showed an intense microburst snapped and uprooted numerous trees around Altamont. Some trees fell onto homes and cars, and several roads were blocked by fallen trees including Highway 50 and Main Street. A few homes also had parts of their roofs blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774864, 774874, 774909, 774912, 774918, 774919, 774920, 774921, 774922, 774931, 774932, 774933, 774934, 774935, 774938.